Format

Send to

Choose Destination
Nutrition. 2018 Mar;47:110-114. doi: 10.1016/j.nut.2017.10.002. Epub 2017 Nov 6.

Fat burner-induced acute liver injury: Case series of four patients.

Author information

1
Department of Gastroenterology and Hepatology, University Medical Center Ljubljana, Ljubljana, Slovenia. Electronic address: aleksandar.gavri@gmail.com.
2
Department of Gastroenterology and Hepatology, University Medical Center Ljubljana, Ljubljana, Slovenia.
3
Institute of Pathology, Faculty of Medicine, University of Ljubljana, Ljubljana, Slovenia.

Abstract

Dietary supplements known as "fat burners" are typically marketed with claims of increasing energy expenditure through alterations in fat metabolism. They are marketed as natural products and their use is thus perceived as a safe body weight reduction strategy. We report on five episodes of liver injury in four patients. Liver injury was associated with consumption of different commercially available fat burners: Green tea extract (Camellia sinensis), Garcinia gummi-gutta, green coffee beans, and spirulina (blue-green algae). The patients were admitted to the Department of Gastroenterology and Hepatology at the University Medical Center Ljubljana, in Slovenia, from May 2010 to July 2015. The first patient developed acute liver failure and had to be treated by liver transplantation. Second patient developed acute hepatitis that resolved spontaneously. Another patient required multiple surgical procedures due to severe hemorrhage after liver biopsy. The last patient was treated for two separate episodes of fat burner-induced liver injury after ingesting two different products, in 2010 and 2015. Liver biopsy was performed in all patients and histopathologic examination revealed no other cause of liver injury. Viral, autoimmune, and metabolic liver diseases were excluded, making unsupervised consumption of fat burners the most likely causative agent.

KEYWORDS:

Acute liver injury; Dietary supplements; Hepatotoxicity; Liver transplantation

PMID:
29310849
DOI:
10.1016/j.nut.2017.10.002
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center